Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 202, NWS Cleveland, OH

July 17, 2008Lake County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 17, 2008, 1:47 AM EDT for Lake County, Ohio. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2008, 1:47 AM EDT (05:47 UTC)
Expired
Jul 17, 2008, 2:15 AM EDT
In force
28 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Lake County, OH

The radar

The Cleveland radar (KCLE), 70 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 1:49 AM EDTHAIL 0.752 Ene Painesville, OH
Jul 17, 1:51 AM EDTHAIL 0.752 Ene Painesville, OH
Jul 17, 1:57 AM EDTHAIL 0.75Perry, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 170547
SVRCLE
OHC085-170615-
/O.NEW.KCLE.SV.W.0202.080717T0547Z-080717T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
147 AM EDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN NORTHEAST OHIO...

* UNTIL 215 AM EDT

* AT 145 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PAINESVILLE...AND MOVING EAST AT 27 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PERRY
  AND MADISON

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4171 8100 4171 8109 4164 8110 4164 8139
      4174 8136 4175 8130 4176 8129 4177 8124
      4181 8116 4185 8103 4186 8102 4185 8100
TIME...MOT...LOC 0547Z 271DEG 24KT 4176 8123

$$

KING
2 follow-up statements
000 
WWUS51 KCLE 170607
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
206 AM EDT THU JUL 17 2008

OHC085-170615-
/O.CON.KCLE.SV.W.0202.000000T0000Z-080717T0615Z/
LAKE OH-
206 AM EDT THU JUL 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR LAKE COUNTY...

AT 203 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR MADISON...OR ABOUT 8 MILES EAST OF
PAINESVILLE...MOVING EAST AT 28 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
MADISON

HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED 
IN PAINESVILLE AND PERRY WITH THIS STORM. 

LAT...LON 4171 8100 4171 8109 4164 8110 4164 8139
      4174 8136 4175 8130 4176 8129 4177 8124
      4181 8116 4185 8103 4186 8102 4185 8100
TIME...MOT...LOC 0606Z 271DEG 24KT 4177 8107

$$

KING
000 
WWUS51 KCLE 170618
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
216 AM EDT THU JUL 17 2008

OHC085-170626-
/O.EXP.KCLE.SV.W.0202.000000T0000Z-080717T0615Z/
LAKE OH-
216 AM EDT THU JUL 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR LAKE COUNTY EXPIRED AT 215 AM
EDT...

AT 215 AM EDT...CLEVELAND DOPPLER WEATHER RADAR SHOWED THE STORM 
WHICH PRODUCED THREE QUARTER INCH HAIL IN PORTIONS OF LAKE COUNTY 
HAD WEAKENED AND WAS ABOUT TO MOVE OUT OF THE COUNTY.


LAT...LON 4171 8100 4171 8109 4164 8110 4164 8139
      4174 8136 4175 8130 4176 8129 4177 8124
      4181 8116 4185 8103 4186 8102 4185 8100
TIME...MOT...LOC 0607Z 271DEG 24KT 4176 8105

$$

KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:21 AM EDT, 26 minutes earlier.

Area forecast discussion, Jul 17, 1:21 AM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
121 AM EDT THU JUL 17 2008

.SYNOPSIS...
HIGH PRESSURE OVER THE OHIO VALLEY AT THE SURFACE AND ALOFT WILL
REMAIN NEARLY STATIONARY THROUGH THE END OF THE WEEK AND WILL
BRING VERY WARM AND INCREASINGLY HUMID CONDITIONS. A WEAK COLD
FRONT NORTH OF LAKE ERIE WILL DRIFT BACK NORTH AS A WARM FRONT
DURING THE DAY THURSDAY. A COLD FRONT WILL MOVE SOUTHEAST ACROSS
THE AREA ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
NICE COMPLEX OF THUNDERSTORMS HAS EXPANDED ACROSS CENTRAL LOWER
MI LATE THIS AFTERNOON AND EARLY EVENING. ONE SWATH OF STORMS THAT
CAME OUT OF WISCONSIN HAS MAINTAINED THEMSELVES ACROSS LAKE
MICHIGAN AND IF THEY REMAIN INTACT WOULD REACH TOLEDO AROUND
MIDNIGHT. AFTER A VERY WARM DAY WITH DEWPOINTS PUSHING 70 ACROSS
NW OHIO AND SOME LINGERING INSTABILITY POOLED ACROSS LOWER MI WILL
NOT DISMISS THE POSSIBILITY THAT THE STORMS COULD REACH TOLEDO AND
WILL LEAVE A SLIGHT CHANCE OF SHOWERS/STORMS ANYTIME TONIGHT.
WILL HAVE SLIGHTLY HIGHER POP OVER THE OPEN WATERS OF LAKE ERIE
OVERNIGHT...ESPECIALLY THE NORTHEAST END...WHICH IS CLOSER TO THE
STALLED FRONT. CANNOT RULE OUT A SHOWER OR BRIEF STORM JUST ABOUT
ANYWHERE ACROSS THE LAKESHORE COUNTIES OVERNIGHT ALTHOUGH I THINK
THE COVERAGE AND RISK WILL DECREASE AS THE STORMS GET FARTHER AWAY
FROM THE STALLED FRONT. RAISED MIN TEMPS A CATEGORY OR
SO...DEWPOINTS HAVE COME UP AND PATCHY MID/HIGH CLOUDS SHOULD ALSO
HELP KEEP TEMPS UP...ESPECIALLY NEAR THE LAKESHORE (NEAR 70) WHERE
THE SOUTH WIND WILL PERSIST. INLAND WILL BE A LITTLE COOLER WHERE
THE WIND WILL BE LIGHT (MID 60S).

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
HIGH PRESSURE WILL REMAIN IN CONTROL OVER THE REGION THURSDAY
THROUGH FRIDAY NIGHT. ANOTHER COLD FRONT WILL SETTLE OVER THE
REGION ON SATURDAY AND THIS FEATURE WILL BRING WITH IT ANOTHER
CHANCE FOR SOME SHOWER AND THUNDERSTORMS.

IN THE MEAN TIME...THE BIG TOPIC IN THE WEATHER DEPARTMENT WILL BE
THE TEMPERATURES. MODELS SUGGEST WARM TO HOT SOUTHERLY FLOW WILL
CONTINUE OVER THE NEXT COUPLE DAYS ALONG WITH SUBSIDENCE UNDER THE
DOME OF HIGH PRESSURE. EVEN STRONGER WARM AIR ADVECTION IS
EXPECTED TO TAKE PLACE AS WARM FRONT LIFTS NORTHEAST ACROSS THE
AREA. ACTUALLY...FRONT WILL BE DIFFICULT TO DETECT WITH NO
PRECIPITATION EXPECTED WITH IT. IT WILL JUST BE A REINFORCEMENT OF
THE WARM AIR FROM THE SOUTH.

MOISTURE IS PROGGED TO STREAM ALONG THE COLD FRONTAL BOUNDARY
FROM THE GULF OF MEXICO INTO THE PLAINS STATES AND THEN NORTHEAST
INTO CANADA BY FRIDAY. THIS MOISTURE WILL BE LIMITED BY THE TIME
THE COLD FRONT APPROACHES FROM THE NORTHWEST. THE FRONTAL BOUNDARY
AND LIMITED MOISTURE AVAILABILITY STILL WARRANTS THE POSSIBILITY
OF A THREAT FOR A SHOWER OR THUNDERSTORM SATURDAY AFTERNOON AS DAY
TIME HEATING KICKS IN AND HELPS TO ONCE AGAIN AIDS
DESTABILIZATION.

AS MENTIONED IN THE EARLY PERIOD FOR TONIGHT...MODELS ARE HAVING A
ROUGH TIME WITH TEMPERATURES THROUGH THIS PERIOD AS WELL. BEST
SOLUTION IS TO MODIFY CURRENT FORECAST TEMPERATURES SLIGHTLY AND
KEEP NIGHT TIME LOWS IN THE UPPER 60S TO LOWER 70S AND DAY TIME
HIGHS IN THE UPPER 80S TO LOWER 90S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MODELS TRACK LOW ACROSS THE CENTRAL LAKES SUNDAY BUT THE TIMING
VARIES CONSIDERABLY.  THE ECMWF MOVES THE LOW ACROSS SOUTHERN LOWER
MICHIGAN SUNDAY MORNING...WHILE THE GFS/ENSEMBLE HOLDS OFF ABOUT
6-12 HOURS.  BECAUSE OF UNCERTAINTY WILL KEEP CURRENT CHC POPS
GOING.  MODELS COMING INTO BETTER AGREEMENT PUSHING COLD FRONT
THROUGH THE AREA MONDAY NIGHT INTO TUESDAY. BOTH THE ECMWF AND THE
GFS ENSEMBLE IN GOOD AGREEMENT HIGH PRESSURE SOUTH OVER THE AREA
EARLY WEDNESDAY.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
WILL WATCH CONVECTION OVER LAKE ERIE UP UNTIL LAST SECOND BEFORE TAF
RELEASE TO TRY AND DETERMINE WHETHER THE STORMS WILL HEAD INTO ERIE.
ONE MODEL MOVES IT INTO ERI WHILE THE OTHER TWO DONT.

EXPECT TO SEE SOME MVFR FOG/HZ TOWARD DAYBREAK WHICH COULD END UP
LINGERING DURING THE DAY AS 5SM HZ IN A FEW LOCATIONS AS OVERALL
AIRMASS IS FAIRLY STAGNANT. AIRMASS LOOKS TO BE CAPPED SO NEW
CONVECTIVE DEVELOPMENT THIS AFTERNOON SHOULD BE ONLY ISOLATED AT
MOST AND MAINLY IN THE NE IF IT DOES OCCUR.

OUTLOOK...OTHER THAN EARLY MORNING FOG/HAZE....VFR CONDITIONS
SHOULD CONTINUE INTO THE WEEKEND AS HIGH PRESSURE WILL MOVE EAST
VERY SLOWLY REACHING THE EAST COAST THIS WEEKEND. THE COLD FRONT
OVER THE NORTHERN GREAT LAKES WILL LIKELY SAG SLOWLY SOUTH ACROSS
LAKE ERIE ON SUNDAY.

&&

.MARINE...
HIGH PRESSURE TO REMAIN ESTABLISHED OVER THE EASTERN U.S. THROUGH
THE END OF THE WEEK ALLOWING FOR LIGHT SOUTH-SOUTHWEST FLOW OVER THE
LAKES. FRONTAL BOUNDARY JUST NORTH OF LAKE ERIE EXPECTED TO REMAIN
NORTH THROUGH FRIDAY. FOR TOMORROW MENTIONED A LAKE BREEZE SETTING
UP AGAIN WITH ONSHORE FLOW DEVELOPING AROUND MID AFTERNOON. FOR
EASTERN PORTIONS OF LAKE ERIE EXPECTING WESTERLY LAKE BREEZE TO SET
UP THERE. AT THIS TIME EXPECTING FRONTAL BOUNDARY TO SAG SOUTHWARD
OVER THE LAKE SATURDAY AFTERNOON AND NIGHT FOR A BRIEF PERIOD OF
TIME. THIS WOULD ALLOW WINDS TO SHIFT MORE NORTHERLY. HOWEVER...ANY
NORTHERLY FLOW WILL BE SHORT LIVED AS IT IS EXPECTED TO MOVE BACK
NORTH OF THE LAKE ON SUNDAY ALLOWING FOR SOUTHERLY WINDS ONCE AGAIN.
COLD FRONT EXPECTED TO MOVE ACROSS THE LAKE EARLY NEXT WEEK. WAVES
WILL BE GENERALLY LIGHT THROUGH THE PERIOD...MAINLY TWO FEET OR LESS
WITH THE EXCEPTION FOR TOMORROW AFTERNOON WHERE AN ONSHORE BREEZE
MAY ALLOW SOME LOCATIONS TO SEE WAVES AROUND 3 FEET.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...LOMBARDY
LONGTERM...DJB
AVIATION...ADAMS
MARINE...ABE
Hazardous weather outlook, Jul 16, 4:17 AM EDT, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
417 AM EDT WED JUL 16 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-170830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
417 AM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:30 AM EDTSpecial Marine WarningCLE90 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.